Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 115, NWS Las Vegas, NV

August 1, 2011San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 1, 2011, 4:45 PM PDT for San Bernardino County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 4:45 PM PDT (23:45 UTC)
Expired
Aug 1, 2011, 5:30 PM PDT
In force
45 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WUUS55 KVEF 012345
SVRVEF
CAC071-020030-
/O.NEW.KVEF.SV.W.0115.110801T2345Z-110802T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 PM PDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 530 PM PDT.

* AT 438 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH ALONG WITH LOW VISIBILITY IN BLOWING DUST.  THESE 
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR LUDLOW TO 12 
  MILES SOUTHWEST OF AMBOY...AND MOVING  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...AMBOY...LUDLOW...ROUTE 66 AND A
  SECTION OF I-40 FROM LUDLOW EAST TO AROUND MILE MARKER 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3482 11615 3477 11551 3436 11586 3466 11633
TIME...MOT...LOC 2342Z 228DEG 18KT 3467 11615 3449 11582

$$

JA
2 follow-up statements
423 
WWUS55 KVEF 020012
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
512 PM PDT MON AUG 1 2011

CAC071-020030-
/O.CON.KVEF.SV.W.0115.000000T0000Z-110802T0030Z/
SAN BERNARDINO CA-
512 PM PDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 505 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 6 MILES EAST OF LUDLOW NEAR I-40 AND DOWN TO AMBOY.
THESE STORMS WERE MOVE TO THE NORTHEAST AT 20 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL IMPACT SECTIONS OF I-40 
BETWEEN LUDLOW EAST TO AROUND MILE MARKER 88 AND ROUTE 66 BETWEEN 
LUDLOW AND AMBOY. HAIL AND LOW VISIBILITY IN BLOWING DUST CAN ALSO 
BE EXPECTED WITH THESE STORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3482 11615 3477 11551 3436 11586 3466 11633
TIME...MOT...LOC 0007Z 226DEG 22KT 3473 11605 3455 11572

$$

JA
236 
WWUS55 KVEF 020031
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 PM PDT MON AUG 1 2011

CAC071-020041-
/O.EXP.KVEF.SV.W.0115.000000T0000Z-110802T0030Z/
SAN BERNARDINO CA-
531 PM PDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
HAS EXPIRED...

THESE THUNDERSTORMS ALONG I-40 EAST OF LUDLOW ARE STILL SEVERE BUT 
HAVE MOVED OUT OF THE ORIGINAL WARNING AREA. A NEW WARNING HAS BEEN 
ISSUED TO EXPAND THE AREA IMPACTED BY THESE STORMS. PLEASE SEE THE 
LATEST SEVERE THUNDERSTORM WARNING FOR DETAILS.

LAT...LON 3482 11615 3477 11551 3436 11586 3466 11633
TIME...MOT...LOC 0012Z 226DEG 22KT 3475 11602 3457 11569

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:35 PM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 1, 2:35 PM PDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT MON AUG 1 2011

.SYNOPSIS...DRIER AIR WILL MOVE OVER THE AREA THROUGH THE MIDDLE OF
THE WEEK. THIS WILL CONFINE THUNDERSTORMS TO MAINLY THE EASTERN
PORTION OF THE AREA ON TUESDAY AND THEN MAINLY OVER ARIZONA ON
WEDNESDAY...BEFORE DRY CONDITIONS EXIST AREAWIDE ON THURSDAY.
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE WEEK.
&&

.SHORT TERM...QUESTION EARLY TODAY WAS WOULD THE DRY AIR ALOFT
OVERCOME THE SURFACE MOISTURE/DYNAMICS THIS AFTERNOON AND OVERALL
THE ANSWER HAS BEEN YES IT WILL. ISOLATED CONVECTION HAS BEEN NOTED
MAINLY OVER THE CWA BOUNDARY AREAS...AND STILL NOT OUT OF THE
QUESTION THAT AN ISOLATED THUNDERSTORM WILL FORM OVER THE CWA
MOUNTAINS INTO THE EVENING...BUT OVERALL THE EVENING SHOULD BE
FAIRLY QUIET. EXPECT FURTHER DRYING TO TAKE PLACE ON TUESDAY AS A
TROUGH BEGINS TO DEVELOP OFF THE PACNW COAST AND SLOWLY TURNS THE
FLOW ALOFT OVER THE CWA TO MORE SOUTHWEST. THIS PROCESS WILL
CONTINUE INTO WEDNESDAY WITH DRY SOUTHWEST FLOW OVER THE AREA BY
THURSDAY. THE RESULT WILL BE TO CONFINE THE THUNDERSTORM CHANCES ON
TUESDAY TO MAINLY THE EASTERN PORTION OF THE CWA AND THEN MAINLY
ARIZONA ON WEDNESDAY...BEFORE DRY CONDITIONS EXIST CWA WIDE ON
THURSDAY. OVERALL PATTERN WILL KEEP BASICALLY DIURNAL WINDS OVER THE
AREA...WHILE DAYTIME TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW
NORMAL.
&&

.LONG TERM...WELL IT LOOKS LIKE THE MONSOON WILL BE TAKING A BREAK
IN THE EXTENDED TIME PERIOD. A TROUGH AXIS ALONG THE WEST COAST WILL
KEEP THE AREA IN A SOUTHWEST FLOW ALOFT FROM THURSDAY MORNING
THROUGH SATURDAY NIGHT. THIS SHOULD ALLOW DRY AND STABLE AIR TO
SPREAD OVER THE ENTIRE AREA AND THUS THE FORECAST WAS KEPT DRY AND
MAINLY CLEAR. A SHORTWAVE EMBEDDED WITHIN THE MEAN WEST COAST TROUGH
IS FORECAST TO EJECT INLAND ON SATURDAY NIGHT INTO SUNDAY ACROSS THE
PAC NW. AT THIS SAME TIME AN UPPER TROUGH AND ASSOCIATED SURFACE
COLD FRONT ARE FORECAST TO SLIDE ACROSS THE GREAT LAKES AND
NORTHEASTERN UNITED STATES. THIS SHOULD SET UP A PATTERN CHANGE THAT
HELPS TO RETROGRADE THE PERSISTENT UPPER RIDGE THAT HAS BEEN OVER
TEXAS AND OKLAHOMA FURTHER WEST TOWARDS ARIZONA AND NEW MEXICO FOR
THE EARLY PART OF NEXT WEEK. FOR US THIS WILL RESULT IN CONTINUED
DRY WEATHER WITH ABUNDANT SUNSHINE AS ANY MONSOON MOISTURE WOULD BE
KEPT OUT BY THE WEAK FLOW ALOFT. TEMPS SHOULD REMAIN AT OR ABOVE
NORMAL. I DID GO A LITTLE ABOVE GUIDANCE EARLY NEXT WEEK AS THE
PROGGED 500 MB HEIGHTS AND 850-700 MB LAYER TEMPS SUPPORTED HIGHS AT
LEAST NEAR NORMAL...IF NOT A LITTLE ABOVE.
&&

.AVIATION...FOR MCCARRAN...SO FAR THE ATMOSPHERE HAS STRUGGLED TODAY
TO PRODUCE ANYTHING MORE THAN SCT CLOUDS AROUND 8K FEET. WHILE A
TSRA OR SHRA IS NOT ENTIRELY OUT OF THE QUESTION THIS EVENING...IF
SOMETHING DEVELOPS IT SHOULD BE ISOLATED IN NATURE. AS A RESULT WE
WILL JUST KEEP A CB IN THE TAF THROUGH THIS EVENING AND AMEND THE
TAF IF NEEDED. OTHERWISE WINDS SHOULD FAVOR TYPICAL DIURNAL
DIRECTIONS AND SPEEDS THROUGH TUESDAY AFTERNOON. FEW-SCT CLOUDS AOA
8K FEET TONIGHT THROUGH LATE TUESDAY MORNING. ENOUGH MOISTURE AND
INSTABILITY IS EXPECTED TO LINGER ACROSS THE AREA ON TUESDAY
AFTERNOON AND EVENING THAT TSRA MAY DEVELOP ONCE AGAIN. MODELS SHOW
SIGNIFICANTLY MORE MOISTURE TO WORK WITH TOMORROW AFTERNOON AND
EVENING...BUT GIVEN THE TREND OF THINGS TODAY...CONFIDENCE IN TSRA
DEVELOPMENT TOMORROW IS REDUCED...AND THUS WILL JUST PLACE A CB IN
THE TAF STARTING AT 20Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA THIS EVENING...WITH THE GREATEST COVERAGE
OVER WESTERN INYO COUNTY AND MOHAVE COUNTY. TSRA COULD GENERATE
GUSTY AND ERRATIC WINDS AS WELL AS REDUCED CIGS AND VSBY IN AND NEAR
THEM. OTHERWISE WINDS WILL FAVOR DIURNAL DIRECTIONAL TRENDS THROUGH
TUESDAY AFTERNOON. CLOUDS WILL MAINLY BE SCT-BKN THIS EVENING AOA 8K
FEET WITH A FEW CLOUDS AOA 8K FEET TONIGHT. ON TUESDAY ISOLATED TSRA
WILL BE POSSIBLE ONCE AGAIN MAINLY ACROSS MOHAVE...LINCOLN AND TO A
LESSER EXTENT CLARK AND EASTERN SAN BERNARDINO COUNTIES IN THE
AFTERNOON AND EVENING. CLOUDS WILL BE FEW-SCT AOA 8K FEET AT BEST
OVER THE WESTERN HALF OF THE AREA AND SCT-BKN AOA 8K FEET OVER
EASTERN AREAS.
&&

.CLIMATE...EFFECTIVE TODAY THE NEW 30 YEAR CLIMATOLOGICAL NORMALS
ISSUED BY THE NATIONAL CLIMATIC DATA CENTER/NCDC WILL BE IMPLEMENTED
INTO ROUTINE CLIMATE PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE
OFFICE. THESE NEW NORMALS ARE FOR THE PERIOD OF 1981-2000 AND
REPLACE THE 1971-2000 NORMALS THAT WERE PREVIOUSLY USED. THERE WILL
BE A LAG TIME WITH THE NORMALS ON OUR WEBSITE ON SOME WEBPAGES AND
WE WILL BE WORKING ON GETTING THESE UPDATED OVER THE NEXT FEW WEEKS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 1, 2:46 AM PDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 AM PDT MON AUG 1 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-020700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
246 AM PDT MON AUG 1 2011 /246 AM MST MON AUG 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...MAINLY
OVER THE MOUNTAINS...AND THEN MOVE TO THE NORTHEAST. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST TUESDAY AND
WEDNESDAY...BUT ANY STRONGER STORMS MAY STILL PRODUCE SEVERE
WEATHER. HAZARDOUS WEATHER IS NOT LIKELY THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Aug 1, 3:50 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             2 SW TWENTYNINE PALMS   34.12N 116.09W
08/01/2011  E0.50 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            A SPOTTER REPORTED HAIL RANGING FROM PEA TO DIME SIZE IN
            TWENTYNINE PALMS.

&&

STACHELSKI
Local storm report, Aug 1, 4:22 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
422 PM PDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     4 ESE WEST WIND AERO    34.12N 115.85W
08/01/2011  M54.00 MPH       SAN BERNARDINO     CA   TRAINED SPOTTER

            A SPOTTER MEASURED A 54 MPH THUDNERSTORM WIND GUST IN
            WONDER VALLEY SOUTH. VISIBILITY WAS REDUCED TO NEAR ZERO
            IN BLOWING DUST.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:47 PM PDTFlash Flood WarningVEFSan Bernardino67 min
Aug 1, 4:43 PM PDTFlash Flood WarningVEFInyo2 hr

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.